Winter Storm, Cole
- When
- March 1, 7:00 PM CST to March 2, 3:00 PM CST
- Where
- Cole forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.505, -92.282 (the zone’s center; the record gives no point)
5 to 2 inches of sleet across East Central and Southeast Missouri. Some locations also picked up a couple of inches of snow.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
An early March winter storm dropped from .5 to 2 inches of sleet across East Central and Southeast Missouri. Some locations also picked up a couple of inches of snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 1, 6:09 PM CST, 51 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
609 PM CST Sat Mar 1 2014
.SHORT TERM: (Through Late Sunday Night)
Issued at 351 PM CST Sat Mar 1 2014
A high-impact late winter storm will affect the region from tonight
through early Monday morning. The greatest snowfall totals are
expected across the northern CWA (northeast MO/west central IL) and
the greatest ice accretion is expected across the southern CWA
(southern and southeast MO as well as parts of southern IL). A
wintry mix of snow, sleet, and freezing rain is expected across the
middle of the CWA (a broad area including the I-70 corridor). No
changes were made to the Winter Storm Warning.
Today's 12z model suite largely maintained the colder trend which
was seen in last night's runs. Since the low pressure system was
partially sampled at 12z, this trend gives increased confidence in
the colder solutions. For the LSX CWA, a colder solution primarily
affects the broader I-70 corridor, where the colder temperatures
will lead to a longer duration of snow/sleet and a shorter duration
of freezing rain. Wx and snow/ice grids have been adjusted
accordingly.
The colder solution also increases confidence that several inches of
snow will accumulate across the northern CWA, particularly given the
higher SLRs with such cold air. Very few intentional changes were
made to the northern CWA, although minor tweaks to the QPF forecast
did slightly alter the storm total forecast in some areas.
There is increasing concern for significant ice accretion across the
southeastern CWA. Models depict jet coupling between the right
entrance region of a jet at H25 and the left exit region of a jet at
H5, especially between 09-15z on Sun. The enhanced lift from jet
coupling is forecast to overlap a time period with elevated
instability. Enhanced rainfall rates within convective elements
would contribute to rapidly deteriorating conditions across
southeast MO on Sunday. Freezing rain should eventually mix with and
change over to sleet before turning to pure snow. It appears that
the snow will last long enough for some accumulation to occur on
top of the ice.
As for precipitation types elsewhere, the overall trend of ZR -> IP
-> SN (with mixing between types) still looks on track. Bufkit
soundings are still showing many of the features which have been
discussed in previous forecast discussions, including a secondary
DGZ at low levels (which may re-introduce ice crystals at low
levels), a warm nose aloft, and a deepening surface cold layer which
will be sufficiently deep for partially or fully melted snowflakes
to refreeze into ice pellets.
An additional area of uncertainty is centered around the I-70
corridor because of model disagreements regarding frontogenesis
placement. Depending on which layers are selected for display,
models show either a strong frontogenetical band sinking steadily
southward or a strong northern band which dissipates as it sinks
southward while a new band forms farther south. If the second
scenario occurs, then some parts of the northern I-70 corridor
might receive less snow than is currently forecast. This level of
detail might not be resolved until the precipitation has started,
and will probably be more of a nowcasting situation.
Kanofsky
.LONG TERM: (Monday through Next Saturday)
Issued at 351 PM CST Sat Mar 1 2014
(Monday - Tuesday)
Wind chill values are forecast to fall to between -15 and -20 F
across parts of the area on Monday morning, largely due to the
cold ambient air temperatures. Wind chill headlines may eventually
be needed.
After the system departs on Monday, cold air will remain in place
early in the week with dry easterly flow around the south side of
a high pressure center located over the Great Lakes/southern
Canada. Models depict northwest flow aloft but do not show any
significant vort maxes.
Kanofsky
(Wednesday - Next Saturday)
The medium range will feature a continuation of our familiar winter
pattern of ridging in the western CONUS and troffing in the east but
it will not be as amplified and will be very progressive. A pair of
shortwave disturbances will cross thru from the NW during this time,
one late Wednesday-early Thursday and the other late Friday-early
Saturday. There is decent model agreement on the first one but a
consensus was hard to find for the second one. That said, it
will be a bit of a tradeoff ultimately when it comes to forecast
PoPs from these disturbances, as the first one is expected to be
moisture starved despite higher overall confidence, while the second
will have access to greater moisture but is lo confidence on just
about everything else. Pcpn-types should be snow with the first
system during mid-week with the cold hi still slowly pulling away
and our dominant influence, but timing will be more critical for the
early part of the weekend system with a cold front moving thru. For
now went with rain-snow, again depending on the particular time of
day.
Expect a warming trend Wednesday thru Friday, as the cold high
pressure fades to our northeast and eventually we get southerly
winds on Friday--with max temps on Friday expected to reach seasonal
averages.
There is some model disagreement on specific timing of a cold front
for late week, but most agree that it should be thru by Saturday,
dropping temps back to below normal for next weekend.
Bottom line--no major cold air outbreaks expected and no big storms
but potentially a couple of minor short-lived pcpn events.
TES
&&
.AVIATION: (For the 00z TAFs through 00z Sunday Evening)
Issued at 540 PM CST Sat Mar 1 2014
Complex winter weather situation setting up for this evening
though Sunday. Expect snow to develop across northeast MO and west
central IL this evening with freezing drizzle turning to sleet and
snow stretching from central to east central MO into southwest IL,
and freezing rain turning to sleet and finally snow late Sunday in
southeast Missouri. Needless to say, aviation impacts will be
significant. In addition to the wintry weather, sustained north
wind of 12 to 15 kts with gusts possibly up to 20 to 25 kts will
produce significant crosswinds on east-west or northeast-southwest
oriented runways, which will already be slippery due to the ice,
sleet, and snow. Precipitation will be ending from north to south
Sunday afternoon through Sunday evening.
Specifics for KSTL:
Freezing drizzle is already being reported in the western suburbs
of the STL metro, so expect it to start within the next hour at
Lambert. Expect freezing drizzle to persist this evening,
eventually turning over to sleet and snow. Transition times are
uncertain, but it looks like sleet sometime between 06Z and 08Z,
and then transitioning to snow between 10Z and 14Z. Snow may be
heavy at times early Sunday morning. There will likely be a lull in
the wintry precipitation during the late morning, but guidance is
indicating there will be another wave of snow during the mid-late
afternoon on Sunday. North wind of 15 with gusts to 25 kts will
add crosswinds to the generally bad weather on Sunday.
Carney
&&
.CLIMATE:
Issued at 351 PM CST Fri Feb 28 2014
Potentially historically cold arctic air is forecast to move into
the region beginning on Sunday and lasting into Tuesday. Several
records are in jeopardy of being broken at our three official
climate sites which can be seen below:
St. Louis, MO (1874-present):
Date Record low Record low maximum
3/2 2 (1980) 19 (1943)
3/3 1 (1943) 19 (2002)
3/4 -1 (1978) 15 (1960)
Columbia, MO (1890-present):
Date Record low Record low maximum
3/2 -5 (1890) 17 (1943)
3/3 1 (1900) 16 (2002)
3/4 -5 (1978) 12 (1960)
Quincy, IL (1901-present):
Date Record low Record low maximum
3/2 -2 (1980) 21 (1960)
3/3 -1 (1913) 14 (2002)
3/4 -8 (1978) 11 (1960)
&&
.LSX WATCHES/WARNINGS/ADVISORIES:
MO...WINTER STORM WARNING until 6 AM CST Monday FOR Audrain MO-Boone
MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
Iron MO-Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-
Montgomery MO-Osage MO-Pike MO-Reynolds MO-St. Charles MO-
St. Francois MO-St. Louis City MO-St. Louis MO-Ste.
Genevieve MO-Warren MO-Washington MO.
WINTER STORM WARNING until Midnight CST Sunday Night FOR Knox MO-
Lewis MO-Marion MO-Monroe MO-Ralls MO-Shelby MO.
IL...WINTER STORM WARNING until 6 AM CST Monday FOR Bond IL-Calhoun
IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
Madison IL-Marion IL-Monroe IL-Montgomery IL-Randolph IL-
St. Clair IL-Washington IL.
WINTER STORM WARNING until Midnight CST Sunday Night FOR Adams
IL-Brown IL-Pike IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 313 PM CST SAT MAR 1 2014 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-021100- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 313 PM CST SAT MAR 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT A MAJOR WINTER STORM WILL UNFOLD ACROSS THE REGION TONIGHT. A WINTER STORM WARNING IS IN EFFECT FROM TONIGHT THROUGH SUNDAY NIGHT BECAUSE SIGNIFICANT ACCUMULATIONS OF SNOW...SLEET...AND ICE ARE EXPECTED. PLEASE REFER TO THE WARNING PRODUCT FOR MORE DETAILED INFORMATION ABOUT THIS WINTER STORM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A MAJOR WINTER STORM WILL CONTINUE ACROSS THE REGION ON SUNDAY AND SUNDAY NIGHT. SIGNIFICANT ACCUMULATIONS OF SNOW...SLEET...AND ICE ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... WE ENCOURAGE SPOTTERS TO REPORT PRECIPITATION TYPES AND AMOUNTS TO THE NATIONAL WEATHER SERVICE IN SAINT LOUIS. KANOFSKY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
632 PM CST SAT MAR 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM FREEZING DRIZZLE JEFFERSON CITY 38.57N 92.19W
03/01/2014 COLE MO TRAINED SPOTTER
LIGHT GLAZZING BEGINNING TO FORM ON ELEVATED SURFACES
&&
CARNEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
634 PM CST SAT MAR 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM SLEET QUINCY 39.93N 91.39W
03/01/2014 M0.0 INCH ADAMS IL BROADCAST MEDIA
SLEET REPORTED IN QUINCY
&&
CARNEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
652 PM CST SAT MAR 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM FREEZING DRIZZLE MEDORA 39.18N 90.14W
03/01/2014 MACOUPIN IL TRAINED SPOTTER
ROADS BECOMMING SLICK
&&
CARNEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
654 PM CST SAT MAR 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM SNOW QUINCY 39.93N 91.39W
03/01/2014 E0.0 INCH ADAMS IL BROADCAST MEDIA
VERY LIGHT SNOW
&&
GKSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
657 PM CST SAT MAR 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM FREEZING DRIZZLE ST. CHARLES 38.79N 90.52W
03/01/2014 ST. CHARLES MO BROADCAST MEDIA
LIGHT GLAZE REPORTED AT THE INTERSECTION OF COTTONWOOD
AND FOX HILL ROADS
&&
CARNEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
658 PM CST SAT MAR 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM FREEZING DRIZZLE BRIGHTON 39.04N 90.14W
03/01/2014 MACOUPIN IL PUBLIC
GLAZING ON UNTREATED ROAD SURFACES.
&&
GOSSELINThe national radar mosaic for the moment the first event began.
16 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512854, 512855, 512856, 512857, 512858, 512859, 512861, 512862, 512863, 512864, 512865, 512866, 512867, 512868, 512869, 512870.